Lightning, Cattaraugus
- When
- May 8, 8:22 PM EST
- Where
- Cattaraugus County, Conewango
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.249, -78.679 (the zone’s center; the record gives no point)
Heavy rains and thunderstorms crossed the southern tier late Saturday the 8th and early Sunday the 9th. Up to three inches of rain fell in less than two hours.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Heavy rains and thunderstorms crossed the southern tier late Saturday the 8th and early Sunday the 9th. Up to three inches of rain fell in less than two hours. Basements were flooded in Jamestown, Olean and Allegany. Roads that were partially or totally washed out or closed included Route 380 in Falconer; West Perimeter Road in South Valley, Bailey Road in Limestone; and Indiana Avenue, South Union Street, Alder Street and Prospect Avenue in Olean. A cabin was struck by lightning in Conewango. In Hinsdale, a fire started by lightning destroyed a barn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 8, 1:57 PM EST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 257 PM EDT SAT MAY 8 2004 KBUF RADAR SHOWING BAND OF SHOWERS CONTINUING BASICALLY NORTH OF A BUFFALO TO PENN YAN LINE. MORE ACTIVE CONVECTION BEGINNING TO DEVELOP ALONG THE SOUTHERN TIER. SURFACE WARM FRONT CURRENTLY SOUTH OF THE AREA. LOOKS LIKE IT IS JUST NORTH OF A SOUTH BEND INDIANA TO YOUNGSTOWN OHIO LINE AT 18Z. MAIN AREA OF ISENTROPIC LINE FOCUSED UP ACROSS SOUTHERN ONTARIO AND LAKE ONTARIO. ATMOSPHERE TRYING TO DESTABILIZE ALONG THE SOUTHERN TIER AND WILL CONTINUE TO DO SO INTO THE EVENING...BUT MAY NOT BE ABLE TO DESTABILIZE ENOUGH TO DEVELOP ANY TYPE OF SEVERE WEATHER. MODELS NOT SHOWING MUCH AGREEMENT IN PLACEMENT OF WARM FRONTAL BOUNDARY AND ASSOCIATED OMEGA FIELDS AND QPF. GFS IN LATER PERIODS LOOKING TO HAVE SOME SERIOUS FEEDBACK PROBLEMS...DEVELOPING SIGNIFICANT OMEGA AND QPF MAXIMA ACROSS THE AREA. ETA MAY SEEM TO HAVE THE BEST HANDLE AS IT KEEPS WARM FRONT SOUTH OF THE AREA TONIGHT...BEFORE BRIEFLY LIFTING IT NORTHWARD INTO THE AREA EARLY SUNDAY THEN BACK SOUTH SUNDAY AFTERNOON. MCS PROBABLY WILL DEVELOP UPSTREAM LATER TONIGHT...AS LOW LEVEL JET INCREASES AND THIS ACTIVITY SHOULD TRANSLATE EASTWARD AND BE SOMEWHERE IN THE VICINITY OF WESTERN NEW YORK BY 12Z SUNDAY. TOUGH CALL ON EXACT PLACEMENT...BUT WITH LOW LEVEL BOUNDARY PROBABLY ALONG THE SOUTHERN TIER MAIN THREAT WOULD BE FROM SOUTHERN ONTARIO INTO THE NORTHERN HALF OF THE AREA. HIGH PRESSURE BEGINNING TO BUILD DOWN SUNDAY AFTERNOON AS WARM FRONT DROPS SOUTH. STILL PLENTY OF MOISTURE AND INSTABILITY AROUND TO KEEP THREAT OF AFTERNOON CONVECTION. BETTER DRYING TAKING PLACE SUNDAY NIGHT AS SURFACE HIGH SHIFTS SOUTHEAST INTO NEW ENGLAND BY 12ZS MONDAY. ETA SUGGESTING WARM FRONT WILL RETURN LATE SUNDAY NIGHT WITH THE POTENTIAL FOR MORE CONVECTION REDEVELOPING (MAINLY FROM THE FINGER LAKES WESTWARD). WARM FRONT LIFTS ACROSS THE ENTIRE AREA (PER ETA) DURING THE DAY MONDAY. WARM FRONT WILL PROVIDE FOCUS FOR ADDITIONAL CONVECTION IN THE MORNING...THEN THE AREA WILL GET INTO THE WARM SECTOR WITH THREAT FOR DIURNAL CONVECTION IN A RATHER MOIST AIR MASS. AVIATION DISCUSSION... A WARM FRONT THAT STRETCHES FROM IOWA TO NORTHERN OHIO TO SOUTHERN NEW YORK STATE WILL DRIFT VERY SLOWLY TO THE NORTH THIS AFTERNOON AND THEN STALL JUST SOUTH OF LAKE ONTARIO TONIGHT. SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM ALONG THIS BOUNDARY...BUT THE MOST STEADY RAIN WILL AFFECT AREAS NORTH OF THE SOUTHERN TIER DURING THE AFTERNOON. VFR CIGS AND VSBYS WILL BE THE RULE...BUT CIGS WILL OCCASIONALLY DIP TO MVFR LEVELS IN SOME OF THE HEAVIER SHOWERS. AS THE TEMPERATURES FALL CLOSER TO THE DEWPOINTS AROUND 00Z...CIGS WILL LOWER TO MVFR LEVELS. THE SHOWERS WILL TAPER OFF A LITTLE AFTER MIDNIGHT...BUT A WEAK WAVE FORMING ALONG THE FRONT WILL BRING MORE STEADY RAIN BACK TO THE AREA BEFORE DAYBREAK SUNDAY THROUGH SUNDAY MORNING. NEARLY SATURATED AIR IN THE LOWER LEVELS OF THE ATMOSPHERE WILL CAUSE CIGS TO LOWER TO IFR LEVELS ACROSS MOST OF THE AREA AROUND 09Z. THESE CONDITIONS WILL REMAIN INTACT UNTIL THE STALLED FRONTAL BOUNDARY DRIFTS BACK TO THE SOUTH EARLY SUNDAY AFTERNOON. .BUF...NONE PUBLIC...TMA AVIATION...TJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 419 AM EDT SAT MAY 8 2004 NYZ001>008-010>014-019>021-085-081017- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON- MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO- SOUTHERN ERIE-WAYNE-WYOMING- 419 AM EDT SAT MAY 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... A WARM FRONT FOUND OVER THE OHIO VALLEY THIS MORNING WILL LIFT TO THE NORTHEAST AND MOVE INTO PORTIONS OF SOUTHERN NEW YORK BY THIS EVENING. SHOWERS AND THUDNERSTORMS WILL DEVELOP AHEAD AND ALONG THIS FRONTAL BOUNDARY...WITH THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS OVER THE WESTERN SOUTHERN TIER LATE TODAY AND THIS EVENING. THIS WOULD INCLUDE CHAUTAUQUA...CATTARAUGUS...ALLEGANY...WYOMING AND SOUTHERN ERIE COUNTIES. THUNDERSTORMS LATE TODAY COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... A FRONTAL BOUNDARY IN THE VICINITY OF WESTERN NEW YORK ON SUNDAY COULD SPARK MORE THUNDERSTORMS, WITH A SLIGHT CHANCE OF STRONG TO SEVERE STORMS FROM THE FINGER LAKES REGION WEST TO LAKE ERIE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS SHOULD BE ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING...PARTICULAR THOSE LIVING ACROSS THE WESTERN SOUTHERN TIER. SEVERE WEATHER REPORTS SHOULD BE MADE ON DESIGNATED SKYWARN REPEATERS OR VIA THE NATIONAL WEATHER SERVICE SPOTTER HOTLINE 1-800-462-7751. RSH
The Buffalo radar (KBUF), 78 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
2 lightning, 2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401295, 5401293, 5401294, 5401296.